Pennsylvania, 2004Flash Flood and Flood in Pennsylvania, September 18 to 19, 2004
September 18 to 19, 2004 · NWS PHI · 2 events in 1 county or zone
The remnants of Hurricane Ivan interacting with a slowly moving cold front caused widespread very heavy rain to fall during the first half of the day on the 18th in Northampton County. Storm totals average around 5 inches and caused widespread poor drainage, creek and river flooding throughout the county.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2.0 million
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The remnants of Hurricane Ivan interacting with a slowly moving cold front caused widespread very heavy rain to fall during the first half of the day on the 18th in Northampton County. Storm totals average around 5 inches and caused widespread poor drainage, creek and river flooding throughout the county. Runoff from the heavy rain also caused the worst flooding along the Delaware River since 1955. Nearly every township in the county reported flood damage. President George W. Bush declared the county a disaster area. About 865 homes, businesses and structures were damaged including several roads and bridges. The Delaware River washed a home from Harmony Township (Warren County) downstream. the home crashed into the Easton-Phillipsburg free bridge. The impact sheared the roof from the home and the remainder floated under the bridge.The Lehigh River at Walnutport (Northampton County) was above its 8 foot flood stage from 904 a.m. EDT on the 18th through 102 a.m. EDT on the 19th. It crested at 12.32 feet at 245 p.m. EDT on the 18th. Farther downstream the Lehigh River in Bethlehem was above its 16 foot flood stage from 212 p.m. EDT through 1156 p.m. EDT on the 18th. It crested at 18.79 feet at 700 p.m. EDT. Farther downstream, the Lehigh River at Glendon was above its 19 foot flood stage from 1118 a.m. EDT on the 18th through 620 a.m. EDT on the 19th. It crested at 19.82 feet at 415 p.m. EDT on the 18th. The Monocacy Creek at Bethlehem was above its 4.5 foot flood stage from 540 a.m. EDT on the 18th through 752 a.m. EDT on the 19th. It crested at 9.67 feet at 2 p.m. EDT on the 18th. Along the Delaware River at Belvidere, the river was above its 22 foot flood stage from 1101 p.m. EDT on the 18th through 842 p.m. EDT on the 19th. It crested at 24.83 feet at 915 a.m. EDT on the 19th. Farther downstream, the Delaware River at the Easton-Phillipsburg Bridge was above its 22 foot flood stage from 331 p.m. EDT on the 18th through 1126 a.m. EDT on the 20th. It crested at 33.45 feet at 8 a.m. EDT on the 19th. Storm totals included 7.25 inches in Bethlehem, 6.88 inches in Forks Township and 4.70 inches in Easton.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 18, 3:09 AM EST, 1 hour 31 minutes earlier.
Area forecast discussion, Sep 18, 3:09 AM EST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
409 AM EDT SAT SEP 18 2004
.SHORT TERM (TODAY THROUGH SUNDAY NIGHT)...APOLOGIES FOR THE BREVITY
OF THE DISCUSSION, WHICH IS DICTATED BY CIRCUMSTANCE. GFS CONTS TO
DO A FAIR, BUT NOT EXCELLENT, JOB OF DEPICTING WX, SHOWING LOW LEVEL
SHEAR AND DECENT LIFT WITH THE ADVANCING FRONT OVER MAINLY NRN AND
WRN PARTS OF FA. SOME UPSLOPE FLOW STILL GOING ON THERE, AND STILL
ALOT OF MOISTURE TO WORK WITH. ALTHOUGH THINK THE WATCH WILL NOT
VERIFY OVER ITS SOUTHERN AND EASTERN SECTIONS DO NOT WANT TO DROP IT
WITH RAIN MOVING INTO THE AREA. NORTHERN AND WESTERN SECTIONS OF
WATCH NEED TO BE KEPT.
MOVING PCPN OUT FROM THE AFTERNOON NW TO TONIGHT SE, THEN HIGH PRES
BUILDS INTO THE AREA. GRADIENT BETWEEN REMNANTS OF IVAN TO THE S AND
THE HIGH BUILDING DOWN TO THE N ENOUGH TO PICK UP THE WINDS SAT
NIGHT INTO SUN.
USED A LTL FINESSE ON TEMPS FOR TODAY GIVEN POSITION OF FRONT AND
TEMPS TO ITS S, THEN GENERALLY ACCEPTED GUIDANCE, OR IN THE CASE OF
SUN NIGHT MOVED TOWARD IT.
&&
.LONG TERM (MONDAY THROUGH FRIDAY)...HIGH PRES RIDGE IS THE MAIN
PLAYER INTO FRIDAY, AND HAVE CONTINUED THE FCST OF DRY WEATHER.
&&
.MARINE...A GALE WRNG WILL BE ISSUED WITH THIS PACKAGE FOR THE OCEAN
WATERS AS THE GFS SHOWS 40 KT BNDRY LYR WINDS TNGT INTO SUN, AND
WHILE I WOULD NOT EXPECT 40 KT AT THE SFC WE MAY SEE FQT GUSTS TO 35
KT WITHIN 24 HOURS, HENCE THE GALES. WILL NOT EXTEND GALE WRNG TO DE
BAY, AND JUST ISSUE SMALL CRAFT ADVY ON THE LOWER BAY NOW...
HEADLINING SCA CONDS EXPECTED TNGT ON THE UPPER BAY, NOT QUITE
WITHIN 12 HRS. CONDS SHUD DMSH DURING SUN TO SMALL CRAFT EVERYWHERE.
&&
.AVIATION...GENLY MVFR CONDS LOCALLY IFR THIS MRNG UNTIL GOOD
DYNAMICS ASSCD WITH FNT AND REMNANTS EASE EWD THRU THE AREA, WITH
CONDS IMPVG MIDDAY/ERY AFTN. GENLY VFR CONDS AFTER THAT, WITH LOCAL
MVFR CONDS IN A FEW SHOWERS SERN TAF SITES THIS AFTN, AND VFR THRU
TNGT.
&&
.HYDROLOGY...AS NOTED ABOVE, THE WATCH LIKELY WILL NOT HAVE BEEN
WARRANTED OVER THE SRN AND ERN PORTIONS OF ITS AREA BUT MAY STILL
VERIFY N AND W. A LOT OF RAIN HAS FALLEN OVER THE DE RIVER VALLEY
FROM EXTREME NRN NJ NORTHWARD, AND THIS WILL MOVE DOWN RIVER AND MAY
CAUSE PROBLEMS AROUND OR AFTER DAYBREAK SUN. SUBSEQUENT SHIFTS CAN
LOOK AT THIS AND ISSUE ANY APPROPRIATE WARNINGS. THANKS TO MARFC FOR
THE COORDINATION.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH FOR PAZ054-055-060>062-067>071 UNTIL NOON.
NJ...FLOOD WATCH FOR NJZ001-007>010-012>019 UNTIL NOON.
GALE WARNING FOR NJZ014-024>026.
MD...FLOOD WATCH FOR MDZ008 UNTIL NOON.
DE...FLOOD WATCH FOR DEZ001 UNTIL NOON.
GALE WARNING FOR DEZ004.
MARINE...GALE WARNING FOR ANZ450>455.
SMALL CRAFT ADVISORY FOR ANZ431.
&&
SHORT TERM...NYY9255
LONG TERM...OHARA
AVIATION.../
MARINE.../
HYDROLOGY...NYY9255
CORRECTED TO ADD MARINE AND AVIATION SECTIONS.In the hours before
Special weather statement, Sep 17, 10:42 PM EST, 5 hours 58 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1142 PM EDT FRI SEP 17 2004
DEZ001>003-MDZ008-012-015-019-020-PAZ067-180645-
CAROLINE MD-CECIL MD-CHESTER PA-INLAND SUSSEX DE-KENT MD-KENT DE-
NEW CASTLE DE-QUEEN ANNES MD-TALBOT MD-
1142 PM EDT FRI SEP 17 2004
...SHOWERS AND THUNDERSTORMS MOVING IN...
AT 1130 PM...SHOWERS AND THUNDERSTORMS WERE LOCATED ALONG THE WESTERN
SHORE OF THE CHESAPEAKE BAY. THE AREA WAS MOVING SLOWLY TO THE EAST
WHILE INDIVIDUAL SHOWERS WERE MOVING NORTHEAST AT 25 MPH. THE
STORMS...WHICH ARE ASSOCIATED WITH TROPICAL DEPRESSION IVAN...WILL BE
IN THE AREA THE NEXT FEW HOURS. SOME OF THESE THUNDERSTORMS COULD
PRODUCE SUDDEN AND VERY HEAVY RAINFALL...CAUSING LOCAL FLOODING IN
LOW LYING AREAS. BESIDES HEAVY RAINFALL...GUSTY WINDS EMBEDDED IN THE
SOME OF THE HEAVIER THUNDERSTORMS COULD APPROACH 40 MPH.
STAY TUNED TO NOAA WEATHER RADIO OR FAVORITE MEDIA SOURCE FOR THE
LATEST INFORMATION.
WN
Special weather statement, Sep 17, 11:01 PM EST, 5 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1201 AM EDT SAT SEP 18 2004
MDZ008-012-015-019-020-180420-
CAROLINE MD-CECIL MD-KENT MD-QUEEN ANNES MD-TALBOT MD-
1201 AM EDT SAT SEP 18 2004
THE TORNADO WATCH HAS BEEN ALLOWED TO EXPIRE FOR THE MARYLAND
COUNTIES OF CECIL...CAROLINE...KENT...QUEEN ANNES AND TALBOT.
WEATHER SERVICE RADAR SHOWED A LINE OF STORMS MOVING ACROSS
CHESAPEAKE BAY. BRIEF HEAVY RAINS AND GUSTY WINDS ARE STILL POSSIBLE
IN THE HEAVIER STORMS.
WN
Special weather statement, Sep 18, 3:36 AM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
436 AM EDT SAT SEP 18 2004
DEZ001-NJZ016>019-PAZ060-061-067>071-181000-
BERKS PA-BUCKS PA-CAMDEN NJ-CHESTER PA-DELAWARE PA-GLOUCESTER NJ-
LEHIGH PA-MONTGOMERY PA-NEW CASTLE DE-NORTHWESTERN BURLINGTON NJ-
PHILADELPHIA PA-SALEM NJ-
436 AM EDT SAT SEP 18 2004
AN AREA OF THUNDERSTORMS WITH WIND GUSTS UP TO 50 MPH THAT WAS
LOCATED SOUTH OF READING TO NEAR WILMINGTON WILL LIFT NORTHEAST INTO
THE LEHIGH VALLEY AND THROUGH THE PHILADEPHIA METRO AREA THROUGH
600 PM. SOME DOWNED TREES AND POWER LINES CANNOT BE RULED OUT.
NEITHER CAN DANGEROUS CLOUD TO GROUND LIGHTNING.
MPD
Special weather statement, Sep 18, 3:36 AM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
436 AM EDT SAT SEP 18 2004
DEZ001-NJZ016>019-PAZ060-061-067>071-181000-
BERKS PA-BUCKS PA-CAMDEN NJ-CHESTER PA-DELAWARE PA-GLOUCESTER NJ-
LEHIGH PA-MONTGOMERY PA-NEW CASTLE DE-NORTHWESTERN BURLINGTON NJ-
PHILADELPHIA PA-SALEM NJ-
436 AM EDT SAT SEP 18 2004
AN AREA OF THUNDERSTORMS WITH WIND GUSTS UP TO 50 MPH THAT WAS
LOCATED SOUTH OF READING TO NEAR WILMINGTON WILL LIFT NORTHEAST INTO
THE LEHIGH VALLEY AND THROUGH THE PHILADEPHIA METRO AREA THROUGH
600 AM. SOME DOWNED TREES AND POWER LINES CANNOT BE RULED OUT.
NEITHER CAN DANGEROUS CLOUD TO GROUND LIGHTNING.
MPD
CORRECTED FOR TIME IN TEXT.
Flash Flood, Northampton
- When
- September 18, 4:40 AM EST to September 19, 6:52 AM EST
- Where
- Northampton County, Countywide
- Property damage
- $1.0 million
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.754, -75.307 (the zone’s center; the record gives no point)
Flood, Northampton
- When
- September 18, 2:31 PM EST to September 19, 7:42 PM EST
- Where
- Northampton forecast zone
- Property damage
- $1.0 million
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.754, -75.307 (the zone’s center; the record gives no point)
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Maryland, September 18, 20042 deaths · 61 kt wind · 1 event
- Flash Flood in Pennsylvania, September 18, 2004$100 million · 1 event
- Wildfire in Wyoming, September 18, 20049 injured · $1.0 million · 1 event
- Flash Flood and Flood in New Jersey, September 18 to 20, 2004$28 million · 2 events
- Flash Flood and Flood in Pennsylvania, September 18 to 20, 2004$25 million · 2 events
- Flash Flood and Flood in Pennsylvania, September 18 to 21, 20041 death · 2 events
- Marine Thunderstorm Wind in North Atlantic Coastal Waters, September 18, 20041 death · 1 event
- Flash Flood in Pennsylvania, September 18, 2004$20 million · 1 event
- Flash Flood and Flood in Pennsylvania, September 18 to 20, 2004$16 million · 2 events
- Flash Flood in New York, September 18, 2004$15 million · 1 event
- Flash Flood in Pennsylvania, September 18, 2004$15 million · 1 event
- Flash Flood in Pennsylvania, September 18, 2004$15 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5426509, 5426510.